Hail, Campbell
- When
- August 9, 2:45 PM MST
- Where
- Campbell County, 9.02 mi E of Wright
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.699, -105.292
A severe thunderstorm developed across southeastern Campbell County and moved into southwestern Weston County. The storm produced large hail and strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed across southeastern Campbell County and moved into southwestern Weston County. The storm produced large hail and strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 9, 1:00 PM MST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 200 PM MDT TUE AUG 9 2011 .DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW OVER SOUTHERN WYOMING...WHILE HIGH REMAINS OVER EASTERN WYOMING INTO NWRN SODAK. NEARLY STATIONARY BOUNDARY STRETCHES FROM EAST-CENTRAL WYOMING INTO NWRN NEBRASKA. UPPER LEVEL ANALYSIS PLACES ACTIVE WEST-NORTHWEST FLOW ALOFT WITH VARIETY OF SHORT WAVES PASSING THROUGH...LEADING TO ISOLD/SCT SHOWERS/TSTMS. FOR THE REST OF THIS AFT/EVE...SCT SHRA/TSRA WILL CONTINUE INTO THIS EVENING. MODELS CONTINUE TO BRING STRONG 0-6 KM BULK SHEAR INTO THE SWRN CWFA...THOUGH INSTABILITY IS ON THE WEAK SIDE (< 1000 J/KG). THEREFORE THINK MOST STORMS WILL REMAIN TAME...THOUGH A SEVERE STORM OR TWO WILL STILL BE POSSIBLE...PARTICULARLY OVER FAR SWRN SD. ON WEDNESDAY...PATTERN STILL REMAINS ACTIVE THOUGH INSTABILITY REMAINS WEAK. THEREFORE...EXPECT CONVECTION OVERALL WILL REMAIN TAME. COOLER AIRMASS REMAINS IN PLACE...SO BELOW AVERAGE TEMPS WILL REMAIN. FOR THURSDAY...RIDGE REMAINS TO THE WEST WITH SHORT WAVES CONTINUING TO PUSH THROUGH...WITH A STRONGER ONE SLIDING THROUGH IN THE AFT/EVE WITH SCT STORMS DEVELOPING. INSTABILITY INCREASES BY AFTERNOON WHILE CAP ERODES OUT. SUFFICIENT SHEAR WILL BE IN PLACE FOR SUPERCELLS...SO WILL HAVE TO WATCH FOR SEVERE THREAT. EXTENDED...AN UPPER LEVEL RIDGE WILL BRING DRY AND WARMER CONDITIONS TO THE REGION FRIDAY AND THROUGH THE WEEKEND. CHANCES FOR THUNDERSTORMS WILL RETURN EARLY NEXT WEEK AS ZONAL FLOW ALOFT DEVELOPS OVER THE NORTHERN PLAINS. && .AVIATION...ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT...WITH VFR CONDITIONS EXPECTED OUTSIDE OF ANY HEAVIER STORMS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 300 PM MDT TUE AUG 9 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-101300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 300 PM MDT (400 PM CDT) TUE AUG 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS PARTS OF NORTHEAST WYOMING AND FAR SOUTHWEST SOUTH DAKOTA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE ON WEDNESDAY AND THURSDAY. THERE IS A SLIGHT RISK THAT SOME OF THE STORMS MAY BECOME SEVERE ON THURSDAY...WITH LARGE HAIL AND DAMAGING WIND GUSTS BEING THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 249 PM MDT TUE AUG 9 2011 WYZ055-058-092145- SOUTHERN CAMPBELL WY-WESTON WY- 249 PM MDT TUE AUG 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CAMPBELL AND WESTERN WESTON COUNTIES UNTIL 345 PM MDT... AT 245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES EAST OF SAVAGETON...OR 11 MILES NORTHWEST OF WRIGHT...MOVING EAST AT 40 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED JUST NORTH OF PUMPKIN BUTTES...ALSO MOVING EAST AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WRIGHT... RENO JUNCTION... JOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 328 PM MDT TUE AUG 9 2011 WYZ055-058-092230- SOUTHERN CAMPBELL WY-WESTON WY- 328 PM MDT TUE AUG 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMPBELL AND WESTERN WESTON COUNTIES UNTIL 430 PM MDT... AT 322 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF RENO JUNCTION...OR 9 MILES NORTHEAST OF WRIGHT...MOVING EAST AT 30 MPH. LARGE QUANTITIES OF HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ROCHELLE... JOHNSON
The Rapid City radar (KUDX), 203 km away, was scanning. The volume nearest the first event began at 21:45 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Branches six inches in diameter broke off trees.
Wind gusts to 50 mph also accompanied the storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338359, 338360, 338361.